Hail, Hanover
- When
- May 16, 3:45 PM EST
- Where
- Hanover County, Mechanicsville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.600, -77.367
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 1:20 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 220 PM EDT SUN MAY 16 2004 .SYNOPSIS... FRONT TO STALL OUT OVER CENTRAL VIRGINIA TONIGHT...THEN LIFT NORTH AS IT DISSIPATES ON MON. HIGH PRES OFF THE SE COAST WILL BECOME REESTABLISHED ON TUE. ANOTHER FRONT TO APPROACH FROM THE NW ON WED. THIS FRONT WILL LIKELY STALL OUT SOMEWHERE OVER THE MID ATLC ON THU. EXTENDED FCAST IN TERMS OF TEMPS AND PRECIP CHANCES WILL HINGE ON WHERE FRONT STALLS OUT. && .DISCUSSION... SHOWERS AND TSTMS HAVE DEVELOPED PRETTY MUCH AS EXPECTED ALONG AND AHD OF WEAK FRONTAL TROF...AND WITHIN AREA OF MAX EQUIV POTENTIAL TEMP...WHERE RUC INDICATING 2000 TO 2500 J/KG OF SFC BASED CAPE. TONIGHT...EXPECT SHOWERS TO GRADUALLY DIMINISH WITH LOSS OF HEATING. ETA ACTUALLY GENERATES A BAND OF HALF TO ONE INCH OF QPF TONIGHT INVOF FRONTAL TROF. THINK THIS IS BASED ON WEAK LIFT ASSOC WITH FRONT BEGINNING RETURN N AS WARM FRONT...BUT MODEL/S CONVECTIVE SCHEME PERHAPS OVERDOING IT. NO SIGN OF THIS IN GFS OR NGM. STILL... WILL KEEP LOW CHC POPS OVERNIGHT...TO HANDLE ANY LINGERING...ISOLD SHOWERS. FRONT WASHES OUT ON MON...AND SLY FLOW BECOMES REESTABLISHED...WITH PRECIP LIKELY CONFINED TO UPSLOPE AREAS. LOW PASSES BY TO THE N ON WED...WITH FRONT SAGGING BACK S INTO THE AREA...SO ANOTHER CHANCE OF THUNDERSTORMS WARRANTED THEN. FRONT LIFTS BACK N OF THE AREA FOR THU...THEN PROGGED TO DROP BACK S FRI AND SAT...BEFORE PERHAPS WASHING OUT ON SUN. AGREE WITH HPC IN KEEPING FRONTS MAINLY N OF THE WAKEFIELD FA...AND HAVE TENDED TO GO LIMIT POPS FOR NRN FA AS A RESULT. AGAIN...POTENTIAL FOR A FAIRLY UNSETTLED PERIOD IN THE 4 TO 7 DAY RANGE...OR FAIRLY DRY...DEPENDING ON WHERE FRONTS ACTUALLY STALL OUT. FOR NOW...THINK BETTER CHANCE OF DRY PERIOD S...AND A LITTLE MORE UNSETTLED NORTH...IN TERMS OF SCATTERED TSTMS...THE WAY IT LOOKS NOW. && .MARINE... MORE OF THE SAME. GENERALLY SW WINDS THRU PERIOD...NO FLAGS. && .PRELIMINARY POINT TEMPS/POPS... SBY 63 80 63 83 / 30 20 10 10 OXB 63 73 63 77 / 30 20 10 10 WAL 63 78 64 82 / 40 20 10 10 FVX 62 83 63 85 / 40 10 10 10 RIC 64 82 64 85 / 40 10 10 10 PTB 64 83 64 85 / 40 10 10 10 AKQ 66 83 65 86 / 40 10 10 10 PHF 66 82 67 85 / 40 10 10 10 ORF 66 82 67 84 / 30 10 10 10 ECG 66 83 66 84 / 20 10 10 10 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 18/44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 600 AM EDT SUN MAY 16 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171000- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 600 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 219 PM EDT SUN MAY 16 2004 VAZ060-061-065>068-070-079>082-084-086>091-094-161901- AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA- DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-JAMES CITY VA-LUNENBURG VA- MATHEWS VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA- PRINCE EDWARD VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-YORK VA- 219 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS ARE DEVELOPING ACROSS CENTRAL AND EASTERN VIRGINIA... AT 210 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NEAR SOUTH HILL TO FARMVILLE...EMPORIA...PETERSBURG...SURRY AND NEWPORT NEWS...MOVING NORTHEAST AT 15 MPH. ADDITIONAL SCATTERED THUNDERSTORMS ARE DEVELOPING IN CUMBERLAND...CHESTERFIELD...BRUNSWICK...GLOUCESTER AND MATHEWS. THE UNSTABLE ATMOSPHERE OVER THE REGION WILL SUPPORT THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS OVER ALL OF CENTRAL...SOUTHERN AND EASTERN VIRGINIA THIS AFTERNOON. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO ONE INCH LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 224 PM EDT SUN MAY 16 2004 MDZ024-025-161930- INLAND WORCESTER MD-MARYLAND BEACHES MD- 224 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS ARE APPROACHING OCEAN CITY... AT 220 PM...RADAR SHOWED A THUNDERSTORMS ALONG THE DELAWARE AND MARYLAND BORDER...MOVING EAST AT 15 MPH. THIS STORM WILL BRUSH NORTHERN PARTS OF OCEAN CITY THROUGH 330 PM. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO ONE INCH LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 259 PM EDT SUN MAY 16 2004 VAZ060-061-065>070-079>082-084-086>094-162000- AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA- DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-ISLE OF WIGHT VA- JAMES CITY VA-LUNENBURG VA-MATHEWS VA-MECKLENBURG VA- NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA- PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA- 259 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS CONTINUE TO AFFECT CENTRAL...SOUTHERN AND EASTERN VIRGINIA... AT 255 PM...RADAR SHOWED SCATTERED THUNDERSTORMS CONTINUING FROM FARMVILLE TO PETERSBURG...SOUTH HILL...EMPORIA...WAKEFIELD...SURRY...ISLE OF WIGHT ...SOUTHAMPTON AND NEWPORT NEWS...MOVING EAST AT 15 MPH. PEA TO MARBLE SIZED HAIL WAS REPORTED IN SOME OF THE STORMS. THE STORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN...CENTRAL AND EASTERN VIRGINIA THIS AFTERNOON DUE TO THE UNSTABLE ATMOSPHERE OVER THE REGION. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO ONE INCH LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 356 PM EDT SUN MAY 16 2004 VAZ060-065>068-070-071-079>082-087>094-162101- AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA- GREENSVILLE VA-HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA- LUNENBURG VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA- PRINCE EDWARD VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA- YORK VA- 356 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS CONTINUE TO AFFECT CENTRAL...SOUTHERN AND EASTERN VIRGINIA... AT 355 PM...RADAR SHOWED SCATTERED THUNDERSTORMS CONTINUING FROM PRINCE EDWARD COUNTY TO MIDLOTHIAN...COURTLAND...SUSSEX...ISLE OF WIGHT AND WILLIAMSBURG...MOVING EAST AT 15 MPH. PEA TO MARBLE SIZED HAIL WAS REPORTED IN SOME OF THE STORMS. THE STORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN...CENTRAL AND EASTERN VIRGINIA INTO THIS EVENING DUE TO THE UNSTABLE ATMOSPHERE OVER THE REGION. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO TWO INCHES LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 431 PM EDT SUN MAY 16 2004 VAZ095>098-162130- CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA- 431 PM EDT SUN MAY 16 2004 ...STRONG THUNDERSTORMS ARE MOVING TOWARD SOUTHERN AREAS OF HAMPTON ROADS... AT 425 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM ISLE OF WIGHT TO THE MOUTH OF THE JAMES RIVER...MOVING SLOWLY EAST AT 10 MPH. NEW STORMS ARE BUILDING SOUTH...INTO NORTHERN AREAS OF SUFFOLK...CHESAPEAKE...PORTSMOUTH AND NORFOLK. AREAS FROM SUFFOLK TO CHESAPEAKE...PORTSMOUTH...NORFOLK AND VIRGINIA BEACH CAN EXPECT THUNDERSTORMS TO SLOWLY MOVE THROUGH THE AREA INTO THIS EVENING DUE TO THE UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO TWO INCHES LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 436 PM EDT SUN MAY 16 2004 VAZ063-072>078-083>086-162130- ESSEX VA-GLOUCESTER VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA- RICHMOND VA-WESTMORELAND VA- 436 PM EDT SUN MAY 16 2004 ...STRONG THUNDERSTORMS ARE DEVELOPING BETWEEN HANOVER COUNTY...THE MIDDLE PENINSULA AND THE NORTHERN NECK... AT 430 PM...RADAR SHOWED A SCATTERED THUNDERSTORMS FROM MECHANICSVILLE TO TAPPAHANNOCK...AND INTO GLOUCESTER AND NORTHUMBERLAND COUNTIES...MOVING EAST AT 15 MPH. AREAS FROM MECHANICSVILLE TO THE CHESAPEAKE BAY CAN EXPECT THUNDERSTORMS TO SLOWLY MOVE THROUGH THE AREA INTO THIS EVENING DUE TO THE UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY WINDS TO 30 MPH AND POSSIBLY SMALL HAIL. RAIN FALL UP TO TWO INCHES LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405495, 5405494, 5405493, 5405496.